This week the Food and Drug Administration (FDA) requested a new warning on a family of antibiotics called fluoroquinolones. This family includes ciprofloxacin (Cipro), levofloxacin (Levaquin), moxifloxacin (Avelox) and others. The warning has to do with the increased risk of tendonitis and tendon rupture due to these antibiotics.
This information is not new. The increased risk has been known for a few years, but as additional cases have been reported, the FDA chose to act.
This complication is more frequent in patients over 60, patients taking corticosteroid medications, and patients who have had an organ transplantation. It is a rare complication (though I couldn’t find a numerical estimate of its frequency) but in the case of tendon rupture can be quite disabling and can require surgery. In my practice, this complication has happened exactly once (to a patient who is probably reading this!).
Doctors and patients will almost certainly continue to rely on this family of antibiotics. Doctors should be more cautious in higher-risk patients. Patients should know to call their doctor immediately and discontinue the antibiotic if they develop tendon pain, and to avoid exercising the sore area.
Though in general the medications available to us have steadily become safer and more effective, we should not hold our breaths for an era of perfect safety.
Wall Street Journal article: FDA to Add Warning to Antibiotics
FDA press release: FDA Requests Boxed Warnings on Fluoroquinolone Antimicrobial Drugs